Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Grim outlook for children exposed to AEDs during pregnancy

Posted in Depacon / Depakene / Depakote

The purpose of a study done by the Faculty of Medicine, University of Rijeka, titled “Epilepsy and Pregnancy: Antiepileptic Drugs Effects on Pregnancy”, was to determine the amount of antiepileptic drugs being used in pregnant women with epilepsy and to analyze possible complications during pregnancy and delivery.  This study was conducted in the University Hospital Center Rijeka, and was done over a ten-year period.  One hundred and fifty one pregnant epileptic women were evaluated in this study.  Author Sepić-Grahovac D explains the results, stating “During the study period, 185 children (male 95) were born. Twenty-four miscarriages were recorded in women with the diagnosis of epilepsy in their medical history. In 117 of women, the onset of epilepsy occurred before the age of 20 years. AEDs were used in 111 of patients, in 77% of them as monotherapy. The most frequently used AEDs were carbamazepine (36.2%), valproate (29.3%), phenobarbitone (24.1%). Folic acid was used in 25 pregnancies only, however, during 2002 folic acid was used in 15 pregnancies (yielding 22 in total). Apgar score was equal or higher than 8/8 in 96% of children. No specific teratogenic effects were observed.” (emphasis added)

In this study, the administration of folic acid to women showed improvements regarding the risks of major congenital malformations.  This makes sense because AEDs have previously been shown to inhibit the absorption of folic acid in the body, and this may have to do with an increased risk for the offspring to develop MCMs.  Many doctors recommend their patients to start a Folic acid regiment before and during the entirety of their pregnancy.  Further, monotherapy has also been associated with a decreased risk of major congenital malformations in the offspring of epileptic women, but in some cases, the use of only one drug does not properly control the patients’ epilepsy and the implementation of two or three drugs are necessary.

One AED frequently associated with an increased risk for birth defects is Depacon (also Depakene, Depakote), manufactured by Abbott Laboratories.  Depacon use time and again is linked to serious birth defects of both the heart and brain, but Abbott Laboratories does not make clear these risks to its customers.

As such, a number of Depacon lawsuits have been filed.  If you used Depacon and your child was born with a congenital malformation, please do not hesitate to contact our team of Depacon lawyers for more information or for a free, no-obligation case consultation.

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.